Even a single drink can be dangerous when taking prescription painkillers.
The dangers of mixing hydrocodone and alcohol are widely known to be hazardous to your health. However, some people take this rule as a suggestion and see no trouble with having a couple of drinks as they would otherwise. The reality is even drinking a small amount of alcohol can be harmful when mixed with prescription pain medication. Doctors caution about the health risks of combining alcohol with prescription painkillers.
What Is Hydrocodone?
Although hydrocodone can help people get back on their feet without suffering from acute pain, the drug is easily misused when not taken as directed. When ingested in higher doses, a sense of euphoria and bliss can be felt, causing people to continue taking it even when they are not in as much pain as they were before.
When someone takes hydrocodone for an extended period of time, the euphoria can lessen because the body develops a tolerance to the drug. It takes more and more of the drug to achieve the same effect, and it never feels as pleasurable as it did the first time they took it. Prolonged misuse can quickly spiral into addiction, causing opioid use to become the central and sole focus of a person’s life.
What are the Dangers of Drinking with Hydrocodone
Misusing hydrocodone is harmful to the entire body, but when combined with alcohol, the results can be potentially fatal. The dangers of mixing hydrocodone or other opioids and alcohol can lead to a host of severe health problems ranging from erratic behavior and lack of motor control to heart failure and coma. Some short-term and lasting side effects of combining hydrocodone and alcohol include:
- Shallow breathing
- Slow heartbeat
- Extreme drowsiness
- Impaired judgment
- Liver damage
- Hearing loss
- Heart failure
It’s important to note that this isn’t only an issue with hydrocodone becoming more dangerous when mixed with alcohol. It goes both ways, and the effects of the alcohol are intensified by the opioid drug as well. Alcohol creates a sedative effect, and when combined with certain medications, the effects can be heightened. This can cause trouble with concentrating and difficulty with coordination.
Combining hydrocodone with alcohol also increases the risk of being involved in an accident and sustaining a severe injury. Both substances alone impair judgment, but when taken together, the ability to safely operate a vehicle or heavy machinery dramatically decreases. Driving when drinking alcohol or taking opioid medications is strongly discouraged, especially when combining them, as it can harm you and others on the road.
How to Take Prescribed Hydrocodone Safely
If you’ve been prescribed any form of hydrocodone as a pain reliever, the best course of action is to take the medicine strictly as advised by your medical provider and only for the length of the prescription. Drinking water with your pill is the safest and most reliable way to ensure you do not have any adverse reaction to the medicine. Learn more about any potential interactions with other medications here.
Talk to your doctor about your lifestyle habits and whether alcohol is a part of your daily routine. While you may think your alcohol use only involves a moderate amount of alcoholic beverages, most people are shocked to learn they drink well over double the recommended safe amount.
It is imperative that your doctor knows your health history in order to prescribe the most efficient and safest pain-relieving medication. If you need a painkiller but are not ready to give up drinking alcohol, speak to your doctor about alternative options. It is crucial that you are honest from the beginning to avoid any significant risks to your health and overall well-being.
The Dangers of Mixing Hydrocodone and Alcohol
Like many other opiates commonly mixed with alcohol, hydrocodone is a depressant. Both alcohol and opiates can lead to slowed breathing, drowsiness, delirium and nausea. When combined, these symptoms can be deadly. Furthermore, taking these substances together can enhance the effects of both, so even someone with a tolerance for them can go overboard and accidentally overdose with no way to reach for help.
One of the organs most intensely affected by these substances is the liver. Usually, the liver can filter these toxins from the body, but too much at once can lead to acute liver damage, allowing unfiltered toxins to build up in the bloodstream. While the liver is a regenerative organ, repeated damage from alcohol and powerful drugs can cause permanent damage, requiring extensive medical intervention.
How to Help Someone Overdosing on Opioids and Alcohol
If you or someone you love has ingested a large amount of both substances but has not exhibited any symptoms of overdose yet, reach out to Poison Control and see what they suggest you do. However, if the person starts appearing symptomatic, contact emergency services immediately. Indicators that you should call 911 include:
- Strange, unusual behavior.
- A sudden drop or increase in blood pressure.
- Difficulty breathing.
- A fast, irregular heartbeat.
- Nausea and vomiting.
- Someone collapsing, falling unconscious and/or having a seizure.
If you have access to naloxone, also known as Narcan, this would be the time to use it. It may help the individual stay more alert until they can get additional help. Even if you do use Narcan, the person should still be checked out by a medical professional as soon as possible. If you don’t have it on hand, ensure emergency services know this is an opioid-related event so that they can have a dose of Narcan ready to administer as soon as they arrive.
While you’re waiting, do everything you can to keep the affected person conscious. Talk to them, and if they’re able, have them talk to you. If you’re alone, call someone who can talk you through the wait. If they cannot stay conscious, do not leave them under any circumstances. Lay them down and turn them on their side so they don’t choke on vomit, and stay by their side until help arrives.
Contact AppleGate Recovery to Learn More
AppleGate Recovery uses medication-assisted treatment to treat opioid addiction. We help you get through detox as comfortably as possible by providing you with medications like Subutex and Suboxone, which are known to help alleviate symptoms of opiate withdrawal. We encourage our patients to develop a comprehensive treatment plan involving medication and other coping tools to avoid triggers and stay in recovery.
When you’re dealing with alcohol and opiate addictions, you need help from people who specialize in substance misuse and dependence and can lend a compassionate hand as you work through this difficult time. AppleGate Recovery gets it, and we’ll assist you on the road to recovery. Contact AppleGate Recovery today to learn how our proven addiction treatment method can help you.